Connecticut, 2016

Damaging Wind in Connecticut, September 14, 2016

September 14, 2016 · NWS OKX · 1 event in 1 county or zone

A cold frontal passage produced a severe thunderstorm over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold frontal passage produced a severe thunderstorm over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 14, 2:53 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 14, 2:53 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
353 PM EDT WED SEP 14 2016

.SYNOPSIS...
A cold front will pass through the area this evening. High
pressure will then build across the area for the end of the week
and offshore late Friday into Saturday. A warm front moves through
the region Sunday followed by a cold front Monday into Monday
night. High pressure builds into the area Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Upper trough passes east through the Canadian Maritimes
tonight...with deep nw flow in its wake. At the surface...an
approaching cold front pushes se through the region this evening.

Iso-Sct convection ahead of the cold front across NE PA into
central New England will have to be monitored through the late
aft/early eve as it sinks se into a marginally unstable airmass
across the lower Hudson Valley...NE NJ...and southern ct. Limited
boundary layer moisture...weak synoptic forcing...and subsident
wnw flow should limit convective coverage...but moderate to strong
uni-directional deep layer shear and inverted v profiles with 30+
degree t/td spreads support a conditional threat of strong to
damaging wind gusts if any stronger storms can develop/maintain
into the area. The threat for convection should diminish between 6
and 8 pm with waning instability and lagging forcing.

In the wake of the cold front...gusty northerly winds will usher
in a drier and cooler airmass overnight as canadian high pressure
builds in.

Lows will range from the lower 50s inland, to the lower 60s at the
coast. This is nearly seasonable.

There is a moderate risk of rip currents along Atlantic facing
beaches this evening.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
NW upper flow through the period...as ridge axis builds into the
Great Lakes. At the surface...high pressure builds into the NE US
through Thursday and then gradually east on Thu Night.

Gusty n/ne winds in the monring should diminish and veer to the
e/se in the afternoon. Some sct aft cu development possible with
moisture trapping under a subsidence inversion. Otherwise...highs
on Thursday will only top out in the low to mid 70s...which is a
few degrees below normal.

Good radiational cooling conds expected Thu night under clear skies
and Canadian airmass. Lows in the lower to mid 40s possible across
rural areas...generally in the 50s for coast...and lower 60s
nyc/nj metro.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
An upper ridge and surface high will be building over the northeast
as the upper ridge extends from eastern Canada into the southeast.
Heights will be rising across the forecast area Friday morning into
the afternoon. Rather progressive flow continues across the northern
tier of the country, and an upper closed low over the western states
Wednesday opens and moves into the upper midwest by Friday night.
With the eastern ridge holding in place the shortwave will move into
southern Canada Friday night into Saturday. The wave moves slowly
into Sunday as the mid and upper flow becomes more parallel to a
developing cold front. A surface low also tracks across southern
Canada Saturday into Sunday. At this time a warm front will be
expected to push through late Saturday night or early Sunday
morning. More typical is for the warm front to jump through during
the day. Forcing will be weak with the warm front...however there
will still be a chance of showers. With the area becoming warm
sectored Sunday the air mass destabilizes, however CAPE will be
marginal, less than 500 J/KG, so will have only slight chances for
thunder at this time.

By late Sunday into Monday large differences develop with the
evolution of the cold front, either pushing through Monday
morning,or possibly becoming nearly stationary and weakening
through Monday. The passage of the front may not happen until
later Tuesday as another shortwave moving in shore of the Canadian
northwest Saturday night into Sunday moves across southern Canada
and moves the cold front through Tuesday. With less confidence in
how the upper pattern will evolve after Sunday, leaned toward a
blend through Tuesday. Then an upper ridge builds to the east
coast for Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A cold front moves through near 22-23z.

VFR. Chance of a shower or thunderstorm before sundown. Current
storms to the NW could potentially weaken by the time they reach the
city terminals. Westerly outflow gusts of at least 25 KT still
possible regardless. Winds then shift NNW-N behind the front.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Might need to amend for TSRA by 22z. Timing of
wind shift associated with the cold frontal passage this evening may
be off by around an hour.

KLGA TAF Comments: Might need to amend for TSRA by 22z. Timing of
wind shift associated with the cold frontal passage this evening
may be off by around an hour.

KEWR TAF Comments: Might need to amend for TSRA by 2130z. Timing of
wind shift associated with the cold frontal passage this evening
may be off by around an hour.

KTEB TAF Comments: Might need to amend for TSRA by 2130z. Timing of
wind shift associated with the cold frontal passage this
evening may be off by around an hour.

KHPN TAF Comments: Might need to amend for TSRA by 2100z. Timing of
wind shift associated with the cold frontal passage this
evening maybe off by around an hour.

KISP TAF Comments: Might need to amend for TSRA by 2300z. Timing of
wind shift associated with the cold frontal passage this evening
may be off by around an hour.

.Outlook for 18z Thursday through Monday...
.Thursday...VFR.
.Thursday night-Friday night...VFR.
.Saturday-Saturday night...VFR. S-SW winds g15-20kt possible.
.Sunday-Monday...MVFR possible in any showers and/or thunderstorms.
SW winds g15-20kt possible on Sunday.

&&

&&

.MARINE...
SW winds with gusts up to 20 kt on the ocean and nearshore
waters will continue into early evening ahead of an approaching
cold front. Following the cold frontal passage early this
evening, marginal SCA gusts expected to develop across the
waters, due to strong cold advection and deep mixing in the
boundary layer and continue into early Thu morning.

Winds and seas subside on Thursday with high pressure building to
the north of the waters.

Winds and seas remain below small craft advisory levels Thursday
night through Monday. There is a chance seas on the ocean waters
may build to around 5 feet Saturday night or Sunday as persistent
southerly winds ahead of an approaching cold front increase. In
addition thunderstorms will be possible Sunday and Monday as the
cold front approaches the forecast waters.

&&

.HYDROLOGY...
Any rainfall through early this evening is expected to be spotty
in coverage with minimal impacts.

From Saturday night through Monday rainfall may total 1/2 to
1 inch with most of the rain falling Sunday and Sunday night.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 11 AM EDT Thursday for ANZ330-335-
     338-340-345-350-353-355.

&&

SYNOPSIS...MET/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...MET
AVIATION...JC
MARINE...MET/NV
HYDROLOGY...MET/NV
Hazardous weather outlook, Sep 14, 1:36 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
236 PM EDT WED SEP 14 2016

CTZ011-012-NYZ078>081-179-151845-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN NASSAU-
236 PM EDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-355-151845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
236 PM EDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>010-NJZ002-004-006-103>108-NYZ067>075-176>178-151845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
236 PM EDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL
BE CAPABLE OF PRODUCING STRONG TO DAMAGING WINDS LATE THIS
AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-151845-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
236 PM EDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL
BE CAPABLE OF PRODUCING STRONG TO DAMAGING WINDS LATE THIS
AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 14, 3:06 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
406 PM EDT WED SEP 14 2016

CTZ005-009-NYZ067>071-142045-
SOUTHERN FAIRFIELD-NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN
WESTCHESTER-ROCKLAND-PUTNAM-ORANGE-
406 PM EDT WED SEP 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD...ROCKLAND...
WESTERN PUTNAM...WESTCHESTER AND SOUTHEASTERN ORANGE COUNTIES...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEST POINT...
MOVING SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  PEEKSKILL...HAVERSTRAW AND NEW CITY AROUND 415 PM EDT.
  UPPER NYACK AROUND 420 PM EDT.
  OSSINING AND YORKTOWN HEIGHTS AROUND 425 PM EDT.
  MOUNT KISCO AND HAWTHORNE AROUND 430 PM EDT.
  GREENWICH AND BEDFORD AROUND 440 PM EDT.
  STAMFORD...NORWALK AND DARIEN AROUND 445 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WEST HAVERSTRAW...
PLEASANTVILLE...WEST NYACK...BLAUVELT...VALLEY COTTAGE...RYE BROOK...
THORNWOOD...ELMSFORD...ARMONK AND THIELLS.

LAT...LON 4116 7332 4099 7359 4101 7360 4099 7363
      4099 7360 4098 7360 4098 7361 4097 7363
      4098 7365 4094 7368 4092 7373 4127 7428
      4146 7392
TIME...MOT...LOC 2006Z 296DEG 37KT 4128 7403

JP
Special weather statement, Sep 14, 3:40 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
440 PM EDT WED SEP 14 2016

NJZ002-004-006-103>106-142130-
EASTERN PASSAIC-WESTERN ESSEX-WESTERN BERGEN-WESTERN PASSAIC-EASTERN
ESSEX-HUDSON-EASTERN BERGEN-
440 PM EDT WED SEP 14 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PASSAIC...ESSEX...
SOUTHERN BERGEN AND HUDSON COUNTIES...

AT 440 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAKE
TELEMARK... OR 11 MILES SOUTHEAST OF NEWTON...MOVING SOUTHEAST AT 40
MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...  FAIRFIELD AROUND 500 PM EDT.   WAYNE AND
CALDWELL AROUND 505 PM EDT.   PATERSON AROUND 510 PM EDT.
PASSAIC...BLOOMFIELD AND ORANGE AROUND 515 PM EDT.
NEWARK...HACKENSACK...LYNDHURST...RUTHERFORD...HARRISON...KEARNY AND
 TETERBORO AROUND 520 PM EDT.   SECAUCUS...RIDGEFIELD...UNION CITY
AND FORT LEE AROUND 525 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
HAWORTH...MONTCLAIR...
LIVINGSTON...CLIFTON...BOGOTA...NUTLEY...ELMWOOD
PARK...CRESSKILL...TEANECK AND NORTH CALDWELL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4079 7437 4082 7433 4086 7432 4087 7434
      4090 7433 4091 7429 4089 7428 4090 7427
      4093 7429 4097 7428 4098 7430 4100 7430
      4101 7439 4103 7442 4102 7443 4104 7444
      4104 7441 4095 7391 4091 7392 4067 7411
TIME...MOT...LOC 2040Z 298DEG 34KT 4098 7455

JP

The radar

The Brookhaven radar (KOKX), 61 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
September 14, 3:57 PM EST
Where
Fairfield County, 0.86 mi NE of New Canaan
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.140, -73.490

A tree was snapped and downed near the railroad crossing at Talmadge Hill Station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661623.